||This article's introduction may be too long for the overall article length. (July 2014)|
|Classification and external resources|
In order to experience the symptoms of withdrawal, one must have first developed a physical or mental dependence. This happens after consuming one or more substances for a certain period of time, which is both dose dependent and varies based upon the drug consumed. For example, prolonged use of an anti-depressant is most likely to cause a much different reaction when discontinued than the repeated use of an opioid, such as heroin. Withdrawal symptoms from opiate abuse (such as heroin/morphine) include anxiety, sweating, vomiting, and diarrhea. Alcohol abuse withdrawal symptoms include irritability, fatigue, shaking, sweating, and nausea. Withdrawal from nicotine brings on irritability, fatigue, insomnia, headache, and difficulty concentrating. Symptoms and body response to the absence can vary from mild discomfort, or to the return of previous underlying medical problems and their respective symptoms. Many legal and unrestricted chemicals and/or substances available without prescriptions and over the counter can cause withdrawal effects when users stop consuming them, even if taken as directed.
The route of administration, whether intravenous, intramuscular, oral or otherwise, can also play a role in determining the severity of withdrawal symptoms. There are different stages of withdrawal as well; generally, a person will start to feel worse and worse, hit a plateau, and then the symptoms begin to dissipate. However, withdrawal from certain drugs (benzodiazepines, alcohol) can be fatal. While it is seldom fatal to the user, withdrawal from opiates (and some other drugs) can cause miscarriage, due to fetal withdrawal. The term "cold turkey" is used to describe the sudden cessation use of a substance and the ensuing physiologic manifestations.
Even once the symptoms of withdrawal have receded, and/or even after a long period of abstinence, a recovering addict can be triggered to re-live his/her withdrawal symptoms through the exposure of a trigger. A trigger is a cue that reminds the recovering addict of the drug. Triggers can be anything from the smell of cigarette smoke for an ex-smoker, or passing by a location that the addict associates with his/her previous experiences using.
The sustained use of many kinds of drugs causes adaptations within the body that tend to lessen the drug's original effects over time, a phenomenon known as drug tolerance. One of the reasons many recovering addicts that relapse overdose after a period of sobriety is because of a change in tolerance. The addict attempts to use the amount of drug that s/he had previously consumed not realizing that his/her body's tolerance threshold has lessened. At this point, the point at which an addict's tolerance has grown to the point that the addict is needing more and more of the drug to feel the same effect, one is said to also have a physical dependency on the given chemical. This is the stage that withdrawal may be experienced upon discontinuation. Some of these symptoms are generally the opposite of the drug's direct effect on the body. Depending on the length of time a drug takes to leave the bloodstream elimination half-life, withdrawal symptoms can appear within a few hours to several days after discontinuation and may also occur in the form of cravings. A craving is the strong desire to obtain, and use a drug or other substance similar to other cravings one might experience for food and hunger.
Although withdrawal symptoms are often associated with the use of recreational drugs, many drugs have a profound effect on the user when stopped. When withdrawal from any medication occurs it can be harmful or even fatal; hence prescription warning labels explicitly saying not to discontinue the drug without doctor approval. However, the symptoms associated with sudden discontinuation of many prescription medications are, due to differences in the underlying physiology, and the absence of cravings, not properly considered "withdrawal".
The symptoms from withdrawal may be even more dramatic when the drug has masked prolonged malnutrition, disease, chronic pain, infections (common in intravenous drug used) or sleep deprivation, conditions that drug abusers often suffer as a secondary consequence of the drug. Many drugs (including alcohol) suppress appetite while simultaneously consuming any money that might have been spent on food. When the drug is removed, the discomforts return in force and are sometimes confused with addiction withdrawal symptoms.
Examples (and ICD-10 code) of withdrawal syndrome include:
- F10.3 alcohol withdrawal syndrome (which can lead to delirium tremens)
- F11.3 opioids, including methadone withdrawal
- F12.3 cannabis withdrawal
- F13.3 benzodiazepine withdrawal syndrome
- F14.3 cocaine withdrawal
- F15.3 caffeine withdrawal
- F17.3 nicotine withdrawal
- ----- Antidepressant discontinuation syndrome
The term "withdrawal" can sometimes be used to describe the results of discontinuing prescription medicine, as in SSRI discontinuation syndrome, though the term rebound effect is also used to characterize these conditions.
As noted above, many drugs should not be stopped abruptly without the advice and supervision of a physician, especially if the medication induces dependence or if the condition they are being used to treat is potentially dangerous and likely to return once medication is stopped, such as diabetes, asthma, heart conditions and many psychological or neurological conditions, like epilepsy, hypertension, schizophrenia and psychosis. With careful physician attention, however, medication prioritization and discontinuation can decrease costs, simplify prescription regimens, decrease risks of adverse drug events and polypharmacy, focus therapies where they are most effective, and prevent cost-related underuse of medications.
Sudden cessation of the use of an antidepressant can deepen the feel of depression significantly (see "Rebound" below), and some specific antidepressants can cause a unique set of other symptoms as well when stopped abruptly.
Discontinuation of selective serotonin reuptake inhibitors (SSRIs), the most commonly prescribed class of antidepressants, (and the related class serotonin-norepinephrine reuptake inhibitors or SNRIs) is associated with a particular syndrome of physical and psychological symptoms known as SSRI discontinuation syndrome. Effexor (venlafaxine) and Paxil (paroxetine), both of which have relatively short half-lives in the body, are some of the most likely antidepressants to cause withdrawals. Prozac (fluoxetine) is the least likely of SSRI and SNRI antidepressants to cause any withdrawal symptoms, due to its exceptionally long half-life.
- Peter Lehmann, ed. (2002). Coming off Psychiatric Drugs. Germany: Peter Lehmann Publishing. ISBN 1-891408-98-4.
- Alexander, GC; Sayla MA; Holmes HM; Sachs GA (11 April 2006). "Prioritizing and stopping prescription medicines.". Canadian Medical Association Journal. 8 174 (8): 1083–1084. doi:10.1503/cmaj.050837. PMC 1421477. PMID 16606954. Retrieved 2011-11-11.